Minnesota, 2004

Hail and Damaging Winds in Minnesota, July 13, 2004

July 13, 2004 · NWS MPX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT MON JUL 12 2004

.DISCUSSION...

RATHER IMPRESSIVE INSTABILITY IN E SODAK INTO NEB/NW IA WHERE
SURFACE DEWPOINTS AS HIGH AS THE MID 70S AND TEMPS GETTING UP NEAR
90. LOW LEVEL WIND FIELD IN THAT AREA GETTING A BIT BETTER ORGANIZED
AS SELY WINDS HAVE BEEN ON THE INCREASE FEEDING INTO CONVECTION.
WATER VAPOR IMAGERY SHOWING MID LEVEL TROF MOVING ACROS THE CENTRAL
DAKOTAS.  CONVECTION HAS BEGUN TO DEVELOP FARTHER S IN SODAK
REFLECTIVE OF FALLING HEIGHTS AND COOLING MID LEVEL TEMPS. EXPECT
BEST CHANCE OF ANY SEVERE THUNDERSTORMS THIS EVENING MAINLY SW OF CWA
RIVER GIVEN NW-SE ORIENTATION OF THICKNESS FIELD AND BETTER
INSTABILITY.  COULD SEE SOME LINGERING PRECIP IN SE CWA TUESDAY
MORNING...BUT PROGRESSIVE NATURE OF COLD FRONT SHOULD INHIBIT
DEVELOPMENT LATER IN THE DAY IN OUR CWA. RATHER PLEASANT STRETCH OF
WEATHER FOR NEXT SEVERAL DAYS WITH HIGH PRESSURE BUILDING ACROSS
AREA AND LOWER DEWPOINTS WITH NWLY SFC WINDS.  TEMPS SHOULD BE CLOSE
TO MID JULY NORMS.

LONGER TERM...FRI THRU MON...EXPECT LARGE SCALE PATTERN TO REMAIN
AMPLIFIED THRU MUCH OF EXTENDED WITH WRN RIDGE/ERN TROUGH. RIDGE
WILL BUILD NORTHEAST WITH TIME BRINGING 582DM THICKNESSES THRU SRN
MN. RIDGE RIDERS/NOCTURNAL MCSS VERY DIFFICULT TO TIME THIS FAR
OUT...BUT IT LOOKS LIKE SAT/SUN ARE THE BEST OPPORTUNITIES. WL
CONTINUE THE MAIN BODY OF FCST HANDED TO ME FOR CONTINUITY SAKE. WL
BE A BRIEF COOLDOWN THEN WARMING THRU MUCH OF EARLY NEXT WEEK.
TYPICAL MID JULY MN PATTERN

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

BAP/SEB
Hazardous weather outlook, Jul 12, 4:23 AM CST, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 AM CDT MON JUL 12 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-131100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
523 AM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
CHANCE FOR SEVERE STORMS TODAY AND TONIGHT. HUMIDITY AND VERY
WARM TEMPERATURES TODAY WILL LEAD TO UNSTABLE ATMOSPHERIC CONDITIONS
THAT COULD PROMPT STRONG STORM DEVELOPMENT. CONDITIONS WILL REMAIN
FAVORABLE FOR STRONG STORMS THIS EVENING. THESE CONDITIONS MAY
BECOME FOCUSED ALONG A LOW PRESSURE TROUGH WHICH IS EXPECTED TO MOVE
FROM WEST CENTRAL MINNESOTA EARLY THIS EVENING...TO THE TWIN CITIES
METROPOLITAN AREA DURING THE WEE HOURS OF THE MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Minneapolis radar (KMPX), 192 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 13, 12:15 AM CST
Where
Todd County, Staples
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.350, -94.783

A 10-inch diameter tree and numerous branches were downed.

Hail, Todd

When
July 13, 12:32 AM CST
Where
Todd County, Staples
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.350, -94.783

Thunderstorm Wind, Kanabec

When
July 13, 4:45 AM CST
Where
Kanabec County, 6 mi N of Mora
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.967, -93.300

Trees and power poles were downed in the Knife Lake area. A home and a handful of camper trailers were damaged. Boats were also flipped on the lake. In addition, many large trees and power poles were downed from Peace into Whited Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414293, 5414292, 5414294.